Alert archive / Maryland / Flash Flood Warnings in 2005

Flash Flood Warning 13, NWS Baltimore/Washington

March 28, 2005Frederick County, Washington County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Mar 28, 2005, 10:00 PM EST for Frederick County, Washington County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2005, 10:00 PM EST (03:00 UTC)
Expired
Mar 29, 2005, 2:00 AM EST
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Frederick County, MD, Washington County, MD

The radar

The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.0 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2005-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2005-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 290305
FFWLWX
MDC021-043-290700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EST MON MAR 28 2005

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FREDERICK COUNTY IN NORTH CENTRAL MARYLAND
  WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND

* UNTIL 200 AM EST

* AT 955 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT TWO  
  INCHES OF RAIN HAD ALREADY FALLEN OVER THE WARNED AREA. ADDITIONAL 
  SHOWERS WILL BE CAPABLE OF PRODUCING ANOTHER QUARTER TO HALF INCH  
  OF RAINFALL THROUGH 200 AM EST.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE BALLENGER CREEK...BOONSBORO...BRADDOCK HEIGHTS...
  FREDERICK...HAGERSTOWN...LONG MEADOW...NEW MARKET...THURMONT...
  WALKERSVILLE...WILLIAMSPORT AND WOLFSVILLE.

EMERGENCY MANAGERS HAVE REPORTED DOZENS OF ROADS CLOSED DUE TO HIGH 
WATER THROUGHOUT FREDERICK AND WASHINGTON COUNTIES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3938 7768 3927 7743 3938 7721 3948 7718
      3956 7731 3970 7734 3970 7793

$$

PELOQUIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 4:18 PM EST, 5 hours 42 minutes earlier.

Area forecast discussion, Mar 28, 4:18 PM EST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 PM EST MON MAR 28 2005

.SHORT TERM (TONIGHT)...

WATER VAPOR IMAGERY THROUGH 1930Z SHOWS UPPER LOW MOVING RAPIDLY
EASTWARD ACROSS CENTRAL NC THIS AFTERNOON. 15Z RUC AND 12Z NAM SHOW
A VORTMAX ROTATING AROUND THE UPPER LOW INTO SOUTHERN MD AND THE
DELMARVA PENINSULA BETWEEN 18Z AND 21Z OVER AN AREA SOUTH OF THE
WARM FRONT WITH DEWPOINTS IN THE UPPER 50S. HAVE INCLUDED SCATTERED
SHOWERS AND THUNDERSTORMS IN SOUTHERN MD ZONES AND FAR SOUTHEASTERN
VA. NAM BUFKIT SOUNDINGS SHOW CAPES BETWEEN 100 AND 200 J/KG AND 0
TO 6 KM SHEAR AROUND 50 KT. INSTABILITY APPEARS WEAK...BUT WITH COLD
POOL ALOFT AND LEFT EXIT REGION OF H25 JET CROSSING THE
REGION...THUNDERSTORMS WHICH FORM COULD PRODUCE SEVERE WINDS AND
SMALL HAIL. MAIN SWATH OF RAIN WILL CONTINUE TO MOVE TO THE
NORTHEAST OF THE CWA TONIGHT WITH A FEW LINGERING SHOWERS
EXPECTED...AS A DEFORMATION ZONE TO THE NORTHWEST OF THE UPPER LOW
PASSES ACROSS THE CWA FROM WEST TO EAST. UPPER LOW WILL TREK WELL
OFF THE COAST TUESDAY...ALLOWING STRONG RIDGING ALOFT AND WEAK
RIDGING AT THE SFC TO MOVE IN FROM THE WEST. WITH H85 TEMPERATURES
BETWEEN 7 AND 9 C AND CLEARING RESULTING IN STRONG SUNSHINE...EXPECT
HIGH TEMPERATURES TUESDAY TO BE NEAR NORMAL IN THE UPPER 50S TO
LOWER 60S.

&&

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

FORECAST CHALLENGE OF THE DAY IS THE STRONG LOW EXPECTED TO ARRIVE
ON FRIDAY AND LINGER IN THE AREA THROUGH THE WEEKEND.

LEFT TUESDAY AND WEDNESDAY GRIDS UNTOUCHED AS PREVIOUS FORECAST
CAPTURES WEAK RIDGING AFTER THE CURRENT SYSTEM EXITS.  WILL BE SOME
OF THE MOST SPRINGLIKE WEATHER THIS YEAR DURING THE MIDWEEK.

SURFACE LOW STRENGTHENS TO OUR WEST ON THURSDAY... ASSOCIATED WITH A
DEEP 500MB TROUGH AND A STRONG SURFACE COLD FRONT.  CLOUDS FROM THE
SYSTEM WILL BEGIN TO OVERSPREAD AREA ON THURSDAY.  HAVE DROPPED
TEMPS ON THURSDAY TO ACCOUNT FOR CLOUDINESS AND POSSIBLE SELY FLOW
OFF THE COLD ATLANTIC AHEAD OF SYSTEM... BELIEVE THAT THOSE WILL
OFFSET WARM SURGE AHEAD OF LOW SOMEWHAT.  MODELS ARE NOT IN GREAT
AGREEMENT REGARDING TIMING OF COLD FRONT PASSAGE OR TRACK OF SURFACE
LOW.  DID NOT GET CREATIVE WITH TIMING ONSET OF RAIN AT THIS POINT
AND KEPT A CHANCE OF RAIN IN THE GRIDS ALL DAY FRIDAY AND SATURDAY.
COULD SEE THUNDERSTORMS ON FRIDAY AFTERNOON DEPENDING ON TRACK AND
TIMING OF LOW... THIS WILL NEED TO BE WATCHED MORE CLOSELY LATER
THIS WEEK.  GFS CUTS OFF THE SURFACE LOW AFTER IT PASSES THROUGH
PA/NY AND KEEPS IT IN S QUEBEC THROUGH THE WEEKEND... AND 12Z UKMET
KEEPS THE LOW OVER LAKE HURON THROUGH 12Z SUNDAY.  CAN AT LEAST
GLEAN FROM MODELS THAT THE WEEKEND STORM WILL NOT PASS THROUGH
QUICKLY.  INTRODUCED SLIGHT CHANCE POPS INTO EARLY SUNDAY TO REFLECT
POSSIBILITY FOR UPPER LOW TO LINGER LONG ENOUGH TO REDEVELOP
PRECIP.  ALSO LOWERED GOING FORECAST TEMPS BY SEVERAL DEGREES FROM
PREVIOUS FORECAST FOR FRIDAY THROUGH SUNDAY... DO NOT BELIEVE THAT
ANYONE WILL GET FAR OUT OF (OR INTO) 50S WHEN 850 MB TEMPS ARE
FLIRTING WITH 0C.

NORTHWEST FLOW BEHIND THE WEEKEND SYSTEM WILL KEEP THE AREA ON THE
COOL SIDE AT LEAST THROUGH SUNDAY.  RIDGE BUILDS ON MONDAY TO OUR S.
EXPECT CLEARING SKIES AND MODERATING TEMPS... AND AGAIN A GLIMPSE OF
SPRING.

&&

.AVIATION...

BAND OF THUNDERSTORMS WILL PASS THROUGH DCA/IAD/BWI/MTN BETWEEN
21Z AND 23Z. CEILINGS WILL REMAIN IFR TO LIFR THROUGH 08Z ACROSS
ALL SITES...AND LIFT TO MVFR AFTER 08Z WHEN COLD FRONT MOVES TO
THE EAST. VISIBILITIES WILL IMPROVE TO VFR BEHIND THE FRONT AFTER
08Z. NORTHWEST WINDS WILL INCREASE TO 10 TO 20 KT AFTER 08Z AND
GUSTS TO 25 KT WILL DEVELOP AFTER 13Z WITH ONSET OF BOUNDARY LAYER
MIXING.

&&

.MARINE...

SMALL CRAFT ADVISORY EXPECTED AFTER 08Z WHEN COLD FRONT WILL MOVE
THROUGH THE REGION. SMALL CRAFT SHOULD CONTINUE THROUGH TUESDAY
EVENING WITH STRONG BOUNDARY LAYER MIXING TUESDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ALL WATERS.

&&

SHORT TERM...SMITH
LONG TERM...MAYES
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, Mar 28, 11:58 AM EST, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1158 AM EST MON MAR 28 2005

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ025>031-036>042-050>056-
WVZ048>055-291000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HOWARD MD-JEFFERSON WV-LOUDOUN VA-MADISON VA-MINERAL WV-
MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA-
PAGE VA-PENDLETON WV-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-
ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1158 AM EST MON MAR 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

FLOODING WILL BE POSSIBLE OVER MUCH OF MARYLAND...THE EASTERN
PANHANDLE OF WEST VIRGINIA AND PORTIONS OF NORTHERN VIRGINIA THIS
AFTERNOON. ONE TO TWO INCHES OF RAINFALL CAN BE EXPECTED MAINLY
ALONG AND NORTHWEST OF A LINE FROM ANNAPOLIS MARYLAND TO STAFFORD
VIRGINIA TO WAYNESBORO VIRGINIA. CONSULT THE LATEST FLOOD WATCH
MESSAGE UNDER WMO HEADER WGUS61 KLWX OR AWIPS HEADER WBCFFALWX FOR
DETAILS.

ISOLATED SEVERE THUNDERSTORMS MAY BE POSSIBLE OVER PORTIONS OF
NORTHERN VIRGINIA AND LOWER SOUTHERN MARYLAND...MAINLY IN THE
AFTERNOON. CONSULT THE SEVERE WEATHER OUTLOOK UNDER WMO HEADER
WWUS81 KLWX OR AWIPS IDENTIFIER SPSLWX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...

MONDAYS RAINFALL WILL DRAIN INTO THE AREA RIVERS ON TUESDAY...
RESULTING IN RISING RIVER LEVELS. MANY STAGES WILL EXCEED
CAUTION...AND SOME MAY APPROACH FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

HTS/SMITH

In the hours before

Local storm report, Mar 28, 6:18 PM EST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EST MON MAR 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      8 SSW FREDERICK         39.32N 77.47W
03/28/2005                   FREDERICK          MD   COUNTY OFFICIAL

            BALLENGER CREEK ROAD CLOSED DUE TO HIGH WATER.

0130 PM     FLASH FLOOD      3 E FREDERICK           39.43N 77.36W
03/28/2005                   FREDERICK          MD   AMATEUR RADIO

            DANCE HALL ROAD AND GASHOUSE PIKE CLOSED DUE TO HIGH
            WATER.

0130 PM     FLASH FLOOD      8 SSW FREDERICK         39.32N 77.47W
03/28/2005                   FREDERICK          MD   COUNTY OFFICIAL

            PLEASANVIEW ROAD AND DOUBS ROAD CLOSED DUE TO HIGH WATER.

0500 PM     FLASH FLOOD      SHARPSBURG              39.46N 77.75W
03/28/2005                   WASHINGTON         MD   COUNTY OFFICIAL

0546 PM     FLASH FLOOD      CLEAR SPRING            39.66N 77.93W
03/28/2005                   WASHINGTON         MD   COUNTY OFFICIAL

            STREET FLOODING. GROUND SATURATED.

&&

CMEADOWS
Local storm report, Mar 28, 7:10 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EST MON MAR 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     FLASH FLOOD      MIDDLETOWN              39.44N 77.54W
03/28/2005                   FREDERICK          MD   COUNTY OFFICIAL

            A DOZEN ROADS UNDERWATER COUNTY WIDE.

0704 PM     FLASH FLOOD      HAGERSTOWN              39.64N 77.72W
03/28/2005                   WASHINGTON         MD   COUNTY OFFICIAL

            ROADS UNDERWATER COUNTY WIDE. WATER IN HOMES COUNTY WIDE.

&&

NLISTEMAA
Local storm report, Mar 28, 8:23 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
823 PM EST MON MAR 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      5 S POOLESVILLE         39.07N 77.41W
03/28/2005                   MONTGOMERY         MD   COUNTY OFFICIAL

            HIGH WATER AT JUNCTION OF RIVER ROAD AND WEST WILLIARD
            ROAD.

0715 PM     FLASH FLOOD      6 NE HERNDON            39.03N 77.31W
03/28/2005                   FAIRFAX            VA   COUNTY OFFICIAL

            HIGH WATER ON BEACH MILL ROAD.

0715 PM     FLASH FLOOD      3 E FAIRFAX             38.85N 77.24W
03/28/2005                   FAIRFAX            VA   COUNTY OFFICIAL

            HIGH WATER ON PROSPERITY AVENUE.

0715 PM     FLASH FLOOD      5 E HERNDON             38.97N 77.29W
03/28/2005                   FAIRFAX            VA   COUNTY OFFICIAL

            HIGH WATER ON BROWNS MILL ROAD.

&&

CMEADOWS
Local storm report, Mar 28, 8:56 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EST MON MAR 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      2 E MOUNT SAVAGE        39.70N 78.84W
03/28/2005                   ALLEGANY           MD   COUNTY OFFICIAL

            BARRELVILLE ROAD CLOSED DUE TO HIGH WATER.

0830 PM     FLASH FLOOD      ELLERSLIE               39.72N 78.77W
03/28/2005                   ALLEGANY           MD   COUNTY OFFICIAL

            ROUTE 35 CLOSED DUE TO HIGH WATER.

0830 PM     FLASH FLOOD      FROSTBURG               39.65N 78.93W
03/28/2005                   ALLEGANY           MD   COUNTY OFFICIAL

            ALLEY ROAD CLOSED DUE TO HIGH WATER.

&&

CMEADOWS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:15 PM ESTFlash Flood WarningLWXFrederick, Washington3 hr
Mar 28, 8:35 PM ESTFlash Flood WarningLWXAllegany4 hr
Mar 29, 12:30 AM ESTFlash Flood WarningLWXAllegany3 hr
Mar 29, 2:01 AM ESTFlash Flood WarningLWXWashington3 hr
Mar 29, 5:03 AM ESTFlash Flood WarningLWXWashington117 min

Nearby

Flash Flood Warnings in Maryland, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.